Advertisement

Nonlinear Dynamics

, Volume 72, Issue 1–2, pp 417–438 | Cite as

Analytical solutions for asymmetric periodic motions to chaos in a hardening Duffing oscillator

  • Albert C. J. Luo
  • Jianzhe Huang
Original Paper

Abstract

In this paper, the analytical dynamics of asymmetric periodic motions in the periodically forced, hardening Duffing oscillator is investigated via the generalized harmonic balance method. For the hardening Duffing oscillator, the symmetric periodic motions were extensively investigated with the aim of a good understanding of solutions with jumping phenomena. However, the asymmetric periodic motions for the hardening Duffing oscillators have not been obtained yet, and such asymmetric periodic motions are very important to find routes of periodic motions to chaos in the hardening Duffing oscillator analytically. Thus, the bifurcation trees from asymmetric period-1 motions to chaos are presented. The corresponding unstable periodic motions in the hardening Duffing oscillator are presented, and numerical illustrations of stable and unstable periodic motions are carried out as well. This investigation provides a comprehensive understanding of chaos mechanism in the hardening Duffing oscillator.

Keywords

Hardening Duffing oscillator Asymmetric periodic motions Symmetric periodic motions Hopf bifurcation Saddle-node bifurcation 

References

  1. 1.
    Duffing, G.: Erzwunge Schweingungen bei veranderlicher eigenfrequenz. F. Viewig u. Sohn, Braunschweig (1918) Google Scholar
  2. 2.
    Hayashi, G.: Nonlinear oscillations in Physical Systems. McGraw-Hill Book Company, New York (1964) MATHGoogle Scholar
  3. 3.
    Nayfeh, A.H.: Perturbation Methods. Wiley, New York (1973) MATHGoogle Scholar
  4. 4.
    Holmes, P.J., Rand, D.A.: Bifurcations of Duffing equation; An application of catastrophe theory. Q. Appl. Math. 35, 495–509 (1976) MathSciNetGoogle Scholar
  5. 5.
    Nayfeh, A.H., Mook, D.T.: Nonlinear Oscillation. Wiley, New York (1979) Google Scholar
  6. 6.
    Holmes, P.J.: A nonlinear oscillator with strange attractor. Philos. Trans. R. Soc. A 292, 419–448 (1979) MATHCrossRefGoogle Scholar
  7. 7.
    Ueda, Y.: Explosion of strange attractors exhibited by the Duffing equations. Ann. N.Y. Acad. Sci. 357, 422–434 (1980) CrossRefGoogle Scholar
  8. 8.
    Coppola, V.T., Rand, R.H.: Averaging using elliptic functions: Approximation of limit cycle. Acta Mech. 81, 125–142 (1990) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Wang, C.S., Kao, Y.H., Huang, J.C., Gou, Y.H.: Potential dependence of the bifurcation structure in generalized Duffing oscillators. Phys. Rev. A 45, 3471–3485 (1992) CrossRefGoogle Scholar
  10. 10.
    Kao, Y.H., Wang, C.S., Yang, T.H.: Influences of harmonic coupling on bifurcations in Duffing oscillator with bounded potential wells. J. Sound Vib. 159, 13–21 (1992) MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Janicki, K.L., Szemplinska-Stupnicka, W.: Subharmonic resonances and criteria for escape and chaos in a driven oscillator. J. Sound Vib. 180, 253–269 (1995) MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Luo, A.C.J., Han, R.P.S.: A quantitative stability and bifurcation analyses of a generalized Duffing oscillator with strong nonlinearity. J. Franklin Inst. 334B, 447–459 (1997) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Han, R.P.S., Luo, A.C.J.: Comments on “Subharmonic resonances and criteria for escape and chaos in a driven oscillator”. J. Sound Vib. 196(2), 237–242 (1996) MathSciNetCrossRefGoogle Scholar
  14. 14.
    Luo, A.C.J., Han, R.P.S.: Analytical predictions of chaos in a nonlinear rod. J. Sound Vib. 227(2), 523–544 (1999) CrossRefGoogle Scholar
  15. 15.
    Peng, Z.K., Lang, Z.Q., Billings, S.A., Tomlinson, G.R.: Comparisons between harmonic balance and nonlinear output frequency response function in nonlinear system analysis. J. Sound Vib. 311, 56–73 (2008) CrossRefGoogle Scholar
  16. 16.
    Luo, A.C.J., Huang, J.Z.: Approximate solutions of periodic motions in nonlinear systems via a generalized harmonic balance. J. Vib. Control 18, 1661–1674 (2012) CrossRefGoogle Scholar
  17. 17.
    Luo, A.C.J., Huang, J.Z.: Analytical dynamics of period-m flows and chaos in nonlinear systems. Int. J. Bifurc. Chaos 22, 1250093 (29 pages) (2011) MathSciNetGoogle Scholar
  18. 18.
    Luo, A.C.J.: Continuous Dynamical Systems. HEP-L&H Scientific, Glen Carbon (2012) Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  1. 1.Department of Mechanical and Industrial EngineeringSouthern Illinois University EdwardsvilleEdwardsvilleUSA

Personalised recommendations